Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Tucson, AZ

July 10, 2013Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 10, 2013, 9:57 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2013, 9:57 PM MST (04:57 UTC)
Expired
Jul 11, 2013, 12:00 AM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WGUS55 KTWC 110457
FFWTWC
AZC003-110700-
/O.NEW.KTWC.FF.W.0004.130711T0457Z-130711T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
957 PM MST WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL MIDNIGHT MST

* AT 954 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY
  CANYON PRESERVE...PARKER CANYON LAKE...NICKSVILLE AND HEREFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3152 11045 3150 11011 3133 11010 3133 11045

$$

MEADOWS
3 follow-up statements
965 
WGUS75 KTWC 110521
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1021 PM MST WED JUL 10 2013

AZC003-110700-
/O.CON.KTWC.FF.W.0004.000000T0000Z-130711T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1021 PM MST WED JUL 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 1018 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER SOUTHEASTERN 
COCHISE COUNTY. AN AUTOMATED GAGE AT ASH CANYON HAS REPORTED OVER 
TWO AND HALF INCH OF RAINFALL OVER THE LAST HOUR. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY CANYON
PRESERVE...PARKER CANYON LAKE...NICKSVILLE AND HEREFORD

LAT...LON 3152 11045 3150 11011 3133 11010 3133 11045

$$
MEADOWS
366 
WGUS75 KTWC 110604
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1104 PM MST WED JUL 10 2013

AZC003-110700-
/O.CON.KTWC.FF.W.0004.000000T0000Z-130711T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1104 PM MST WED JUL 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 1100 PM MST...NATIONAL SERVICE DOPPLER RADAR CONTINUES INDICATE A 
DECREASE IN INTENSITY OF THE RAIN SHOWERS...THOUGH THE THREAT OF 
RUNOFF REMAINS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY CANYON
PRESERVE...PARKER CANYON LAKE...NICKSVILLE AND HEREFORD

LAT...LON 3152 11045 3150 11011 3133 11010 3133 11045

$$
148 
WGUS75 KTWC 110650
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1150 PM MST WED JUL 10 2013

AZC003-110700-
/O.EXP.KTWC.FF.W.0004.000000T0000Z-130711T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1150 PM MST WED JUL 10 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST FOR 
SOUTHWESTERN COCHISE COUNTY...

LAT...LON 3152 11045 3150 11011 3133 11010 3133 11045

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:30 PM MST, 27 minutes earlier.

Area forecast discussion, Jul 10, 9:30 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 PM MST WED JUL 10 2013

.SYNOPSIS...A FAVORABLE SOUTHEASTERLY FLOW REGIME WILL RESULT IN
GREATER THUNDERSTORM COVERAGE THROUGH THURSDAY. THUNDERSTORM
CHANCES WILL GRADUALLY DECREASE FRIDAY THROUGH SUNDAY. THEREAFTER...
THUNDERSTORM COVERAGE WILL INCREASE EARLY NEXT WEEK AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE EAST. EXPECT COOLER DAYTIME
TEMPERATURES BY THURSDAY FOLLOWED BY A WARMING TREND THIS WEEKEND.

&&

.DISCUSSION...ENDED UP BEING A RELATIVELY ACTIVE EVENING OUTSIDE OF
THE TUCSON METRO AREA...MAINLY IN PINAL AND COCHISE COUNTIES. STRONG
THUNDERSTORM OUTFLOW WINDS FROM STORM IN CENTRAL AND NORTHEAST PIMA
COUNTY SPAWNED A WALL OF DUST WHICH MOVED THROUGH PINAL COUNTY.
FIRST ISSUED DUST STORM ADVISORY AND THEN UPGRADED TO WARNING. WHILE
THAT WAS GOING ON A SEVERE THUNDERSTORM DEVELOPED NEAR ORACLE AND
MOVED NNW...MAINLY ALONG STATE HIGHWAY 77...TOWARD GILA COUNTY.
AFTER A BIT OF A LULL...ACTIVITY START TO GET GOING IN COCHISE
COUNTY...WHERE SEVERAL SEVERE THUNDERSTORM WARNINGS WERE ISSUED.
WHAT WAS INTERESTING WAS THAT THESE STORMS HAD DIFFERING
MOVEMENTS...SORT OF LIKELY LITTLE PAC-MANS LOOKING FOR CAPE TO FEED
UPON. THE DIFFLUENCE ALOFT ALLOWED SOME OF THE STORMS TO GET REALLY
TALL...ABOVE 50KFT. AS OF 915 PM RADAR SHOWED SCATTERED T-STORMS
EAST OF TUCSON...WITH GENERAL MOVEMENT OF STORMS NOW TO THE NNW.
THESE ARE LIKELY DEVELOPING ON OUTFLOW FROM SONORA MEXICO. WILL KEEP
ACTIVITY GOING OVERNIGHT AS WATER VAPOR IMAGERY SHOWED A POSSIBLE
DISTURBANCE THAT IS JUST WEST OF THE TEXAS BIG BEND. OTHERWISE THE
BIG STORY OF THE DAY WAS THE CONSECUTIVE DAY STREAK OF 100+ HIGHS IN
TUCSON ENDING AT A RECORD TYING 39 DAYS.

&&

.AVIATION...ISOLD-SCTD SHOWERS AND THUNDERSTORMS WILL GRADUALLY
DIMINISH OVERNIGHT. EXPECT ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. DIURNAL WIND FLOW AWAY
FROM THUNDERSTORMS. ERRACTIC WINDS NEAR THUNDERSTORMS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&

.FIRE WEATHER...SCATTERED MAINLY LATE AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. AN UNUSUALLY
MOISTURE AIR MASS IS OVER SOUTHERN ARIZONA FOR THIS TIME OF YEAR.
THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS AND
LOCALLY HEAVY RAINS. THE STRONGEST THUNDERSTORMS ARE EXPECTED
TONIGHT THROUGH TOMORROW. OUTSIDE OF THE THUNDERSTORM ACTIVITY...
NORMAL DIURNAL WIND TRENDS ARE EXPECTED TO OCCUR THROUGH THE
WEEKEND. DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE 20S TO 30S
WITH GOOD NIGHTTIME RECOVERIES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 10, 7:29 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
729 PM MST WED JUL 10 2013

AZZ506-509>511-110315-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-UPPER GILA RIVER AND
ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF
GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ-
729 PM MST WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN PINAL AND
NORTHERN GRAHAM COUNTIES UNTIL 815 PM MST...

AT 727 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF SAN
CARLOS TO 26 MILES NORTHWEST OF SAFFORD...AND MOVING SOUTHWEST AT 20
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...SAN CARLOS RESERVOIR...FORT
THOMAS...FRYE MESA DAM...BYLAS AND CALVA.

LAT...LON 3358 10996 3308 10967 3289 10951 3277 10953
      3271 10975 3287 11027 3319 11047 3320 11041
      3327 11046 3338 11045 3344 11032 3345 11019
      3347 11016 3347 11001 3358 11001
TIME...MOT...LOC 0229Z 060DEG 17KT 3343 11018 3311 10999

MEADOWS
Local storm report, Jul 10, 7:38 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
738 PM MST WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             ELFRIDA                 31.68N 109.69W
07/10/2013  E0.75 INCH       COCHISE            AZ   LAW ENFORCEMENT

&&

EVENT NUMBER TWC1300054

JRG
Special weather statement, Jul 10, 8:03 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
803 PM MST WED JUL 10 2013

AZZ507-508-512-513-110345-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
803 PM MST WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 845
PM MST...

AT 800 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTH OF DOUGLAS...MOVING NORTHWEST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ELFRIDA AND SUNIZONA.

LAT...LON 3134 10999 3186 10984 3201 10956 3147 10936
      3134 10944 3133 10974 3134 10985 3132 10986
      3133 10999
TIME...MOT...LOC 0303Z 156DEG 25KT 3163 10956
Special weather statement, Jul 10, 8:21 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
821 PM MST WED JUL 10 2013

AZZ509-510-110400-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
821 PM MST WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 900 PM MST/1000 PM MDT/...

AT 818 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MULE CREEK...OR 41 MILES
NORTHEAST OF SAFFORD...MOVING WEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...CLIFTON...MORENCI...
GUTHRIE AND SOLOMON.

LAT...LON 3276 10905 3275 10971 3315 10974 3332 10932
      3330 10904 3279 10904
TIME...MOT...LOC 0321Z 078DEG 11KT 3306 10907

MEADOWS
Special weather statement, Jul 10, 9:31 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
931 PM MST WED JUL 10 2013

AZZ509-510-110515-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
931 PM MST WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE AND EXTREME
SOUTHEASTERN GRAHAM COUNTIES UNTIL 1015 PM MST/1115 PM MDT/...

AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VIRDEN...OR 42 MILES EAST OF SAFFORD...
MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...FRANKLIN...DUNCAN AND GUTHRIE.

LAT...LON 3245 10914 3261 10933 3296 10932 3302 10904
      3301 10904 3250 10904
TIME...MOT...LOC 0431Z 171DEG 21KT 3265 10901
Special weather statement, Jul 10, 9:48 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
948 PM MST WED JUL 10 2013

AZZ508-509-511-110530-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER
GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
948 PM MST WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM AND NORTHERN
COCHISE COUNTIES UNTIL 1030 PM MST...

AT 941 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF WILLCOX...MOVING NORTHWEST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...BONITA...FORT GRANT AND MOUNT
GRAHAM.

LAT...LON 3263 11008 3276 10988 3247 10954 3233 10974
TIME...MOT...LOC 0448Z 137DEG 27KT 3246 10973

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:03 PM MSTDust Storm WarningTWCPima, Pinal117 min
Jul 10, 5:07 PM MSTSpecial Weather StatementTWC38 min
Jul 10, 5:14 PM MSTSevere Thunderstorm WarningTWCGraham, Pima, Pinal46 min
Jul 10, 5:42 PM MSTSpecial Weather StatementTWCPinal48 min
Jul 10, 5:49 PM MSTSevere Thunderstorm WarningTWCPinal41 min
Jul 10, 6:30 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 10, 7:06 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 10, 7:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 10, 7:29 PM MSTSpecial Weather StatementTWCGraham46 min
Jul 10, 7:57 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jul 10, 8:03 PM MSTSpecial Weather StatementTWCCochise42 min
Jul 10, 8:06 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 10, 8:21 PM MSTSpecial Weather StatementTWCGreenlee39 min
Jul 10, 9:31 PM MSTSpecial Weather StatementTWC44 min
Jul 10, 9:34 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 10, 9:48 PM MSTSpecial Weather StatementTWCGraham42 min
Jul 10, 9:49 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.